Friday Night Heroes Scoreboard

Pharmacy mistakenly gives birth control to 5 year old


YUKON, Okla -  Medical mistakes are a leading cause of death in the U.S., ahead of car accidents and breast cancer.

Pharmacy foul ups are a major contributor.

Each year, the Oklahoma State Board of Pharmacy investigates nearly 200 errors.

The Oklahoma State Board of Pharmacy has investigated cases of dispensing the wrong drug, dispensing the wrong dose and giving the wrong instructions.

Chief Compliance Officer Cindy Hamilton told us, “Pharmacists are human; they are going to make mistakes.”

Caryn Mellendorf recently received an email that her birth control pills were ready from the Walgreens on Garth Brooks Blvd. in Yukon.

When she went to Walgreens to pick them up, Caryn claims she was told the prescription was mistakenly given to someone else.

“They didn’t seem to care, like it was no big deal at all,” she said. “No matter what the medication is, they gave the wrong medication to a 5 year old and they didn’t seem to care about it.”

Yes, the pharmacy accidentally gave birth control pills to a kindergartener.

Depending on dosage, Hamilton said contraceptives can harm a small child.

“It’s hormones,” she said. “If they took them for an extended period of time, it can be harmful to them, so yes.”

Caryn has filed a formal complaint with the State Board of Pharmacy.

She said, “I definitely won’t trust them with my information again.”

We did receive the following response from Walgreen’s corporate headquarters:

“Cases like this are rare and we take them very seriously. We’re sorry this occurred and we have apologized to the family. We have a multi-step prescription filling process with numerous safety checks in each step to reduce the chance of human error. We have investigated what happened here and understand that another patient’s prescription bag was mistakenly sold to the family while they were picking up other prescriptions for the child.  We have spoken to our pharmacy personnel and will work to prevent this from happening again.”